Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 41, NWS Melbourne, FL

April 20, 1998Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 20, 1998, 6:15 PM EDT for Orange County, Osceola County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1998, 6:15 PM EDT (22:15 UTC)
Expired
Apr 20, 1998, 7:00 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:15 PM EDTHail 1.75Kissimmee, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6221 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 202215 RRA
SVRMLB
FLC095-097-202300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
615 PM EDT MON APR 20 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     ORANGE COUNTY IN EAST CENTRAL FLORIDA
     NORTHWESTERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 700 PM EDT

* AT 612 PM...A STORM SPOTTER REPORTED A SEVERE THUNDERSTORM NEAR
 KISSIMMEE. MOVEMENT WAS NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    SOUTH ORLANDO NEAR THE INTERNATIONAL AIRPORT BETWEEN 620 AND 630
  PM.

* QUARTER TO GOLFBALL SIZE HAIL WAS REPORTED IN KISSIMMEE AT 612 PM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:30 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 20, 2:30 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT MON APR 20 1998

QUASI-STATIONARY WEAK/SHALLOW FRONT REMAINS ACROSS CENTRAL CWA AT
THIS TIME. LIGHT EASTERLY FLOW HAS SET IN N OF BOUNDARY...WITH LIGHT
WESTERLY FLOW TO THE S. FRONTAL BOUNDARY AND ASSOCIATED SWATH OF
LOWER TO MIDDLE LEVEL MOISTURE WILL SLOWLY DISSIPATE NEXT 24-36 HOURS
AS DISTURBANCE DROPS INTO BACKSIDE OF EASTERN U.S. LONGWAVE TROUGH
AND CAUSES RETROGRESSION. SIGNIFICANT CLEARING AND COOLER WX WILL
WAIT TIL NEXT FRONTAL SYSTEM WILL REACHES THE PENINSULA LATE
WEDNESDAY.

STILL ENOUGH CONVERGENCE FOR SCATTERED SHOWERS...MAYBE AN ISOLATED
STORM CENTRAL/SOUTHERN COUNTIES THROUGH EARLY THIS EVENING. OTHER
THAN AN ISOLATED SHOWER OVERNIGHT...SEE LITTLE FORCING FOR MUCH
COVERAGE. MOISTURE/INSTABILITY SHOULD BE SUFFICIENT FOR SCATTERED
SHOWERS/STORMS DURING MAXIMUM HEATING TUESDAY...AS SEA BREEZE RESULTS
IN LOCALIZED CONVERGENCE.

MAX/MIN TEMPS WILL BE ABOUT A CATEGORY BELOW/ABOVE CLIMO THIS
FORECAST PERIOD...WITH A LITTLE MORE IN THE WAY OF COOLING BEGINNING
JUST BEYOND THE FORECAST PERIOD.

SPRATT

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.